Can a Multi-Vitamin Overdose Cause Hair Loss?


HairlossANSWERS - Click to Submit Your Query to Our Hair Loss Experts

Name: Erick

Question: I am a 17 years old male and my hair extremely thinned in only a few days. I am not sure but the reason might be overdosing myself with my multivitamins that I bought recently. I stopped using it now, and my question is, will my hair grow back to how it was before? I had kind of a thick hair. If I need any tests to find out more, which ones would I need?

Answer: Hi, Erick. If you’ve noticed increased shedding over a short period of time, this may be a condition called Telogen Effluvium (TE).

This is a disturbance in the hair growth cycle where many actively growing hair follicles - up to 30-40 per cent - are being pushed from the anagen (growing) phase into the telogen (resting phase). The result is hair loss from all over the scalp, and reduced hair density.

vitamins minerals diet nutrition supplements tablets healthy hair growth

TE can be triggered for many reasons, including recent stress, changes in your health or diet. Overdosing on medication may also spark this off.

Overdosing on food supplements can lead to other side effects and complications, so I advise you contact your GP or regular doctor as soon as possible. They may arrange a blood test to see if you require any treatment or whether the fact you have stopped taking the supplements is enough.

However, whatever the cause, if you have Telogen Effluvium the shedding is temporary and the hair usually grows back shortly after the initiating factor has been eliminated; it tends to take roughly three months for the hair regrowth to become noticeable.

If you wish to be on the safe side and your doctor does not already suggest one, it may be worthwhile asking for a blood test where a number of factors can be checked out.

The blood tests we would normally recommend to adults worried about hair loss include getting a full blood count, iron, ferritin, vitamin D, vitamin B12, folate, zinc, and thyroid function screening.

These are investigated because anaemia - iron-deficiency anaemia or pernicious anaemia, dietary deficiencies or thyroid problems are all known to be associated with diffuse hairloss.

As, in your case, you mentioned you have been overdosing on multi-vitamins, I recommend you showing the multivitamin ingredients list to your doctor. They can then determine the best course of action, particularly as they will have knowledge of any relevant information from your general medical profile. If they decide it is worthwhile, they can arrange tests including a blood test to check your liver function as well as vitamin levels, depending on which vitamins you were taking, in case they are above their normal range.

It is so important to always ensure you follow the intake and usage directions to the letter, whether it is nutritional supplements such as multi-vitamins, or medication that you are taking.

Although many people assume it is safe to take lots of 'natural supplements' or vitamins, this is not the case and dosage information is provided with good reason. For example, vitamin A is just one nutrient which, when taken regularly in excessive quantities can build up in a person's system and hair loss may occur as a side effect of this.

Therefore, if you do decide to start taking food supplements again, it may be worthwhile discussing this when you speak to your doctor and, if you do go ahead, ensure you stick to the recommended dose per day.


Copy of New Street Ground Floor Reception 1 no pink nail polish

The Belgravia Centre

The Belgravia Centre is a world-renowned group of a hair loss clinic in Central London, UK. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation from anywhere in the world for home-use treatment.

View our Hair Loss Success Stories, which includes the world's largest gallery of hair growth photos and demonstrates the level of success that so many of Belgravia's patients achieve.

belgravia logo

hairlossanswers

hairlossanswers

Do you have a question you would like the Belgravia Specialist to answer?

Related posts